A new study in Denmark has shown a link between hormonal contraception and depression in women.
Researchers looked at the medical records of over one million women and adolescent girls to determine whether there was a link between taking hormonal contraception and antidepressant prescription. The study was published in the Journal of the American Medical Association of Psychiatry.
The study showed that women who were taking hormonal contraception, such as the pill, implants, IUDs and patches were affected. It found that women taking the combined oestrogen-progestogen pill were 23% more likely to be prescribed antidepressants than women not taking the pill. Women taking progestin-only pills were 34% more likely to be prescribed anti-depressants.
Perhaps most worryingly, adolescent girls faced a much higher risk of depression if they were taking the pill - they were 80% more likely to be taking anti-depressants on the combined pill and twice as likely on the progestin-only pill. This risk decreased as women got older - however adult women were still 1.2 times more likely to be on anti-depressants.
ABC's Hack program on Triple J spoke to one of the scientists behind the study, Dr Øjvind Lidegaard, who said that it was important to be aware of the side effects of the pill.
"We were following women who, from the beginning, were mentally healthy," Dr Lidegaard said. "We can see that, especially with young women, there is a significantly increased risk of developing depression after starting up on hormone contraception."
"If they develop depression after going on hormone contraception, they should know it could be related. Women should have that knowledge," he added.
Their discussion of the study has already encouraged many women to engage with their Facebook post, and they've offered their own negative experiences with the pill, and the positive effects from coming off it.
However Dr Ali Kubba, a fellow of the faculty of sexual and reproductive healthcare of the Royal College of Obstetricians and Gynaecologists, told The Guardian that the study raised a lot of questions and more investigation is needed.
“There is existing clinical evidence that hormonal contraception can impact some women’s moods, however, from this study there is no way of linking causation, therefore further research is needed to examine depression as a potential adverse effect of hormonal contraceptive use,” he said.
“Women should not be alarmed by this study as all women react differently to different methods of contraception. There are a variety of contraception methods on offer including the pill, implants, injections, intrauterine devices, and vaginal rings and we therefore advise women to discuss their options with a doctor, where they will discuss the possible side-effects and decisions around the most suitable method can be made jointly.”
Common side effects of the pill can include:
- weight gain
- mood swings
- blood clots
- lower sex drive